Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Lung diseases

Reoccuring lung infections

01/20/2010

Question:

In 2004 I started taking a Statin drug. Shortly after I started I began developing lung infections about every other month. After 4 years I stopped the statins and went on a natural course to control my cholestrol, which has worked. I stopped the statins because of the lung intections and the damage that was happening to my lungs. Before the statins my lungs were clear, now I am told I have andvanced Emphysema. I have multtple drug allergies, my question is could the statins have caused the lung infections, and did the many infections cause the lung damage? One of the side effects of the statin drug is respiratory infection.

Answer:

Your question is interesting and appears to have been researched by a number of investigators. It does not appear that statins increase the risk for infections. In fact there are some early reports that statins may decrease the severity of the response to serious infections (yet to be proven). However, recurrent lung infections are often associated with emphysema. Infections are more frequent in individuals with emphysema and it is a bit of the "chicken vs. egg" phenomenon. It probably works both ways. Recurrent infections may accelerate emphysema but emphysema decreases one's ability to clear early infections as well.

For more information:

Go to the Lung diseases health topic, where you can:

Response by:

Mark D Wewers, MD Mark D Wewers, MD
Professor of Pulmonology, Allergy, Critical Care & Sleep
Molecular Virology, Immunology & Medical Genetics
Environmental Health Sciences
College of Medicine
The Ohio State University